Alert archive / Vermont / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Burlington, VT

August 6, 2018Essex County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 6, 2018, 8:16 PM EDT for Essex County, Orleans County, Vermont. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 8:16 PM EDT (00:16 UTC)
Expired
Aug 6, 2018, 8:45 PM EDT
In force
29 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Essex County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 134 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:23 PM EDTTSTM WND DMG1 S Norton, VTUS CUSTOMS REPORTS SEVERAL TREES DOWN ALONG HIGHWAY 114 SOUTH OF NORTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS51 KBTV 070016
SVRBTV
VTC009-019-070045-
/O.NEW.KBTV.SV.W.0033.180807T0016Z-180807T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
816 PM EDT MON AUG 6 2018

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Northeastern Orleans County in northeastern Vermont...
  Northern Essex County in northeastern Vermont...

* Until 845 PM EDT.

* At 816 PM EDT, a severe thunderstorm was located near Norton,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Canaan, Averill, Warren Gore, Warners Grant, Norton, Averys Gore,
  Holland, Lemington, Lewis, Morgan and Beecher Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7149 4487 7154 4485 7156
      4491 7197 4501 7200 4501 7147
TIME...MOT...LOC 0016Z 269DEG 23KT 4497 7188 

HAIL...<.75IN
WIND...60MPH
 
$$

Clay
2 follow-up statements
201 
WWUS51 KBTV 070034
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
834 PM EDT MON AUG 6 2018

VTC019-070044-
/O.CAN.KBTV.SV.W.0033.000000T0000Z-180807T0045Z/
Orleans VT-
834 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORLEANS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4493 7182 4501 7188 4501 7147
TIME...MOT...LOC 0034Z 261DEG 29KT 4500 7169 

$$

VTC009-070045-
/O.CON.KBTV.SV.W.0033.000000T0000Z-180807T0045Z/
Essex VT-
834 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN ESSEX COUNTY...

At 834 PM EDT, a severe thunderstorm was located near Averill, moving
east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Canaan, Norton, Averill, Averys Gore, Lemington and Beecher Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4493 7182 4501 7188 4501 7147
TIME...MOT...LOC 0034Z 261DEG 29KT 4500 7169 

HAIL...<.75IN
WIND...60MPH
 
$$

Clay
078 
WWUS51 KBTV 070044
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
844 PM EDT MON AUG 6 2018

VTC009-070054-
/O.EXP.KBTV.SV.W.0033.000000T0000Z-180807T0045Z/
Essex VT-
844 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ESSEX COUNTY WILL
EXPIRE AT 845 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4493 7182 4501 7188 4501 7147
TIME...MOT...LOC 0044Z 269DEG 23KT 4499 7171 

$$

Clay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:04 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 6, 8:04 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
804 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Expect a continuation of the above normal temperatures tonight
into Tuesday...but Tuesday will not be as hot as today. A cold
front will be gradually moving toward the region tonight and
Tuesday. Clouds will be on the increase along with the chance
for showers and a few storms tonight...but better chances for
showers and storms will come on Tuesday especially over
northeast New York and Vermont where strong gusty winds may
accompany some of the thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 804 PM EDT Monday...Have gone ahead and let the heat
advisory go. Values are below critical levels...but still in the
80s to around 90. Won't get more noticeable cooling until after
midnight. Finally getting a bit more areal coverage of
convection this evening...especially up near the international
border where plenty of instability exists and just enough shear
to allow storms to get better organized. Should continue for a
couple more hours before intensity decreases and we start
getting convective debris clouds moving in to help limit
instability.

Previous Discussion...
Heat Advisory continues through 8:00 pm tonight for the Saint
Lawrence Valley of New York and the entire Champlain Valley.
We've had Heat Index values in the 95 to 101 degree range across
this area and that will continue for a few more hours.

The heat and humidity has led to some isolated convection over
far northern New York and Vermont. Convection has been mainly
pulse and should be fairly isolated this afternoon and evening.
Slightly better organized storms over southeast Ontario may make
it into the northern half of the area tonight and have continued
with isolated to scattered showers/storms overnight tonight.
Lows will be in the mid 60s to lower 70s.

Composite analysis suggests potential for strong to possibly
severe storms will exist on Tuesday...mainly across northeast
New York and Vermont. Have included gusty winds in the forecast
across this area as instability will likely be maximized here
with more sunshine and warmer temperatures. Points west will see
a bit more cloud cover and this will limit instability a bit.
Pre- frontal trough will exist over northeast New York by early
afternoon to help focus the development of convection. Flow
aloft will be sufficient to support some organized storms and
with the best instability over Vermont...especially central and
southern...strong or possibly severe storms may develop.
Activity should decrease in intensity and areal coverage Tuesday
night.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 416 PM EDT Monday...Shortwave energy moving through the
west-southwest flow will be the focus for some isolated to
scattered showers and thunderstorms across the area on
Wednesday. Severe composite diagram indicates that the greatest
instability and shear will likely be south across southern New
England, however a few pockets of 1000-1500 J/kg CAPE may be
possible along the high terrain, coupled with 25-30 kt of 0-6 km
shear...this could allow a few storms to develop. High res
guidance supports this idea as well with some scattered cell
developing across the high terrain and moving generally westward
in the steering flow. At this time, do not anticipate any
severe storms to develop. Overnight Wednesday, some lingering
showers and thunderstorms may be possible across eastern VT as
another weak shortwave moves across.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 416 PM EDT Monday...As has been advertised over the last
few days, unsettled weather and uncertainty in the pattern
continues even with this latest suite of model guidance. Looking
at how models are handling the current conditions, have trended
more towards a blend of NAM/GFS with ECMWF being the outlier,
especially for Thursday. Therefore, expecting surface high
pressure and drier air to move in from west to east on Thursday
with decreasing chances for precipitation throughout the day.
Scattered showers may be possible as we will still be under the
influence of the upper level trough, but with low to mid level
height rises expect anything to be confined mainly to the high
terrain.

Going forward, there exists a chance for showers and thunderstorms
through the weekend, but exactly which day depends on what model you
look at. Thus, at the time have kept the chance for rain around thru
Sunday. Exactly what happens with the long wave pattern is highly
dependent on the system coming onshore along the Pacific
Northwest sometime on Friday. The location of the developing
cut-off low over the Great Lakes/Mid-Atlantic will greatly
influence whether we see cool cloudy conditions or some clearing
with a ridge building to the east of it. Overall, temperatures
will continue to be slightly above normal through the period
with high temperatures in the low to mid 80s and low in the
lower 60s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00Z WEDNESDAY...VFR conditions are expected through the
period with the exception of KMPV. There may be some low clouds
and fog between 06z and 12z at this locations that could result
in IFR to LIFR conditions. Otherwise...expected increasing
clouds after 10z for all areas...but ceilings will generally be
above 4000 feet. Scattered showers will also be possible but VFR
visibilities are expected. A better chance for showers and
thunderstorms will occur after 18z and this will be when we
could see MVFR to IFR conditions in any thunderstorms. Winds
will be from the south and southwest at speeds generally under
15 knots.

Outlook...

Tuesday Night: VFR. Chance SHRA, Chance TSRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Wednesday Night: VFR. Chance SHRA, Slight chance TSRA.
Thursday: VFR. Slight chance SHRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Evenson
Hazardous weather outlook, Aug 6, 7:59 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
759 PM EDT Mon Aug 6 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-080000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
759 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:07 PM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
307 PM EDT MON AUG 6 2018

VTZ001-002-016-061945-
Western Franklin-Grand Isle-Eastern Franklin-
307 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRAND ISLE AND
NORTHWESTERN FRANKLIN COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Swanton, moving
east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Franklin, Swanton, Swanton Village, Highgate Falls, Highgate,
Sheldon, Lake Carmi State Park, Fairfield, North Hero, Enosburg Falls
Village, St. Albans Town, Berkshire, Enosburg, Swanton Junction,
Sheldon Junction, Highgate Center, North Sheldon, Allens Bay In Grand
Isle County, East Highgate and Cheney Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4484 7326 4497 7321 4499 7279 4480 7284
TIME...MOT...LOC 1906Z 273DEG 19KT 4490 7316

Clay
Special weather statement, Aug 6, 4:10 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
410 PM EDT MON AUG 6 2018

VTZ003-062100-
Orleans-
410 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORLEANS COUNTY...

At 410 PM EDT, a strong thunderstorm was located over Troy, moving
southeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Newport City, Orleans, Derby Center, Newport Town, Jay In Franklin
County, Irasburg, Orleans Village, Newport Center, North Troy
Village, Brownington, Derby, Coventry, Troy, Barton Village,
Brownington Village, Derby Center Village, Barton, Derby Line
Village, Jay and Holland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4499 7202 4474 7218 4494 7248 4501 7245
      4501 7223
TIME...MOT...LOC 2010Z 293DEG 21KT 4494 7240

Clay
Special weather statement, Aug 6, 7:30 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
730 PM EDT MON AUG 6 2018

VTZ003-006-016-070015-
Eastern Franklin-Orleans-Lamoille-
730 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAMOILLE...CENTRAL
ORLEANS AND SOUTHEASTERN FRANKLIN COUNTIES...

At 730 PM EDT, a strong thunderstorm was located over Bakersfield,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Newport City, Orleans, Derby Center, Newport Town, Eden, Westmore,
Bakersfield, Orleans Village, Montgomery Center, Brownington, Albany,
Montgomery, Coventry, Barton, Troy, Belvidere Center, Brownington
Village, Belvidere, Waterville and Irasburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4500 7209 4474 7201 4474 7209 4475 7211
      4473 7211 4469 7282 4478 7285 4485 7284
TIME...MOT...LOC 2330Z 261DEG 21KT 4478 7275

Clay
Special weather statement, Aug 6, 7:54 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
754 PM EDT MON AUG 6 2018

VTZ003-004-070045-
Essex-Orleans-
754 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS AND
NORTHERN ESSEX COUNTIES...

At 754 PM EDT, a strong thunderstorm was located near Warners Grant,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Canaan, Averill, Warren Gore, Warners Grant, Norton, Averys Gore,
Holland, Lemington, Morgan, Lewis, Beecher Falls and Morgan Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7150 4489 7151 4486 7155
      4490 7199 4501 7203 4501 7147
TIME...MOT...LOC 2354Z 262DEG 12KT 4497 7190

Clay

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:29 PM EDTSpecial Weather StatementBTVAddison61 min
Aug 7, 2:29 PM EDTSpecial Weather StatementBTVRutland61 min
Aug 7, 3:30 PM EDTSpecial Weather StatementBTVRutland, Windsor60 min
Aug 7, 3:32 PM EDTSpecial Weather StatementBTVWindsor58 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.